Alert archive / Iowa / Flash Flood Warnings in 2001
Flash Flood Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Apr 9, 2001, 2:27 AM CDT for Wayne County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 9, 2001, 2:27 AM CDT (07:27 UTC)
- Expired
- Apr 9, 2001, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wayne County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 090729 FFWDSM IAC185-091125- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 227 AM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... WAYNE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 630 AM CDT * AT 222 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR THUNDERSTORMS CONTINUING OVER WAYNE COUNTY. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE ONE TO TWO INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG THE NINE MILE CREEK AND SOUTH FORK OF THE CHARITON RIVER...AMONG OTHERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH...THE ROAD MAYBE WASHED OUT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT0 OR OCCURRING. IF YOU ARE IN THE WARNING AREA...LIVING NEAR THE AFFECTED WATERWAYS...YOU SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAT...LON 4088 9355 4059 9354 4060 9311 4089 9310 SEARCY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 8:58 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Apr 8, 8:58 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 758 PM CST SUN APR 8 2001 FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR WATCH. .DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS. KULA
In the hours before
Local storm report, Apr 8, 10:55 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM GRIMES IA 1 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.Local storm report, Apr 8, 11:34 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0701 PM HARTFORD IA 1 INCH HAIL
04/08/01 WARREN REPORTED BY STORM
SPOTTER.
0927 PM 6 S MARSHALLTOWN IA .88 INCH HAIL
04/08/01 MARSHALL REPORTED BY STORM
SPOTTER.
0930 PM GRIMES IA 1 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.
0938 PM 5 W LAMONI IA TORNADO
04/08/01 DECATUR REPORTED BY STORM
SPOTTER.
1005 PM 3 N GRAND RIVER IA 1 INCH HAIL
04/08/01 DECATUR REPORTED BY STORM
SPOTTER.
1029 PM MT AYR IA 1 INCH HAIL
04/08/01 RINGGOLD REPORTED BY LAW
0 ENFORCEMENT OFFICIAL.
1044 PM KELLERTON IA 1 INCH HAIL
04/08/01 RINGGOLD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 9, 12:05 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1136 PM 6 S HUMESTON IA .88 INCH HAIL
04/08/01 WAYNE REPORTED BY STORM
SPOTTER.
1156 PM 3 W MILLERTON IA 1.75 INCH HAIL
04/08/01 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 9, 12:23 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1223 AM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM RUNNELLS IA 1 INCH HAIL
04/08/01 POLK REPORTED BY HAM RADIO
OPERATOR.
0812 PM URBANDALE IA .75 INCH HAIL
04/08/01 POLK REPORTED BY HAM RADIO
OPERATOR.
0838 PM MAXWELL IA 1 INCH HAIL
04/08/01 STORY REPORTED BY HAM RADIO
OPERATOR.
0919 PM 3 W WAUKEE IA 1.75 INCH HAIL
04/08/01 DALLAS REPORTED BY HAM RADIO
OPERATOR.
1025 PM MT AYR IA .88 INCH HAIL
04/08/01 RINGGOLD REPORTED BY EMERGENCY
MANAGEMENT.
1110 PM ORIENT IA .88 INCH HAIL
04/08/01 ADAIR REPORTED BY FIRE AND
RESCUE.
1111 PM LEON IA 70 MPH TSTM GUST
04/08/01 DECATUR REPORTED BY STORM
SPOTTER.sLocal storm report, Apr 9, 12:47 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1247 AM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1111 PM LEON IA WIND DAMAGE
04/08/01 DECATUR *** 2 INJ ***
MOBILE HOME OVERTURNED
AND TWO OCCUPANTS
INSIDE WERE INJURED AND
HOSPITALIZED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Special weather statement, Apr 9, 1:26 AM CDT, 1 hour 1 minute before
IAZ034>039-045>050-057>062-070>075-081>086-092>097-090715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
126 AM CDT MON APR 9 2001
...TORNADO WATCH #103 HAS EXPIRED...
TORNADO WATCH NUMBER 103 THAT WAS IN EFFECT FOR PORTIONS OF CENTRAL
AND SOUTHERN IOWA HAS EXPIRED. NO SEVERE WEATHER WATCHES ARE
CURRENTLY IN EFFECT FOR THE DES MOINES NATIONAL WEATHER SERVICE
FORECAST AREA. STRONG THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THE NIGHT ACROSS SOUTHERN IOWA...BUT THEY SHOULD MAINLY BE BELOW
SEVERE LIMITS. HOWEVER...SOME OF THE STORMS MAY STILL PRODUCE SMALL
HAIL AND WIND GUSTS TO 50 MPH.
HEAVY RAIN WILL BE THE MAIN THREAT. A FLASH FLOOOD WATCH REMAINS IN
EFFECT FOR MUCH OF CENTRAL AND SOUTHERN IOWA OVERNIGHT.
MONITOR THE LATEST NATIONAL WEATHER SERVICE STATEMENTS AND FORECASTS
FOR UPDATED INFORMATION.
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Apr 8, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 32 min |
| Apr 8, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| Apr 8, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| Apr 8, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Apr 8, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Apr 8, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 8, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 39 min |
| Apr 8, 8:16 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Apr 8, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 29 min |
| Apr 8, 8:29 PM CDT | Tornado Warning | DMX | Polk | 31 min |
| Apr 8, 8:30 PM CDT | Tornado Warning | DMX | Adair | 20 min |
| Apr 8, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 41 min |
| Apr 8, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 39 min |
| Apr 8, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 41 min |
| Apr 8, 8:46 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:52 PM CDT | Tornado Warning | DMX | Dallas | 38 min |
| Apr 8, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 31 min |
| Apr 8, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Apr 8, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 41 min |
| Apr 8, 9:01 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 29 min |
| Apr 8, 9:25 PM CDT | Tornado Warning | DMX | Polk | 40 min |
| Apr 8, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 48 min |
| Apr 8, 9:29 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| Apr 8, 9:31 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 49 min |
| Apr 8, 9:34 PM CDT | Tornado Warning | DMX | Ringgold | 31 min |
| Apr 8, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 28 min |
| Apr 8, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Apr 8, 10:20 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Apr 8, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 38 min |
| Apr 8, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 24 min |
| Apr 8, 10:33 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 47 min |
| Apr 8, 10:36 PM CDT | Flash Flood Warning | DMX | Ringgold | 6 hr |
| Apr 8, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 29 min |
| Apr 8, 10:54 PM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Apr 8, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Apr 8, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 38 min |
| Apr 8, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Apr 8, 11:11 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Apr 8, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Union | 38 min |
| Apr 8, 11:39 PM CDT | Tornado Warning | DMX | Wayne | 46 min |
| Apr 9, 12:09 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Taylor | 6 hr |
| Apr 9, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
Nearby
Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.